CSN Login
Members Online: 16

Inability to walk. and talk plainly. Mentation good.

jbenford
Posts: 4
Joined: Sep 2009

Has anyone experienced trouble walking, balancing and speaking after receiving the drug Cytarabine? We were told it would pass but it has not. I am caretaker for my husband who requires 24 hr help..mainly because of his poor balance. It has been since May 2009 since he had his last Chemo. Also has anyone heard about a degenerative, affecting the nerves, serious, nearly always fatal side effect of Rituxin. (PVL)>

beckyracn's picture
beckyracn
Posts: 323
Joined: May 2009

I had this reaction to receiving Cisplatin. The chemo damaged my inner ear causing severe episodes of vertigo...hence the walking and balance problems. The chemo fog made it hard for me to say what I wanted to. My brain could formulate the words, but I just could not get them out. It slowly dissipated over the next 8 months or so. I still have a horrible time trying to spell anymore. Just over the past few months the walking, talking, speaking thing has become an issue again. I've been asked a few times, by family, if I've become a closet drinker (they are just trying to humor me) because when an episode hits they say I walk like a drunk and I can't speak well. Doctors don't seem to concerned about this. As far as they are concerned, they've done their part by getting rid of the cancer...at least for now. My general GP chalks it up to the inner ear damage. It's very scary when this hits me and I am driving. At least during the day I can judge distance and pull of the road...not so lucky at night.
I hope someone here has an answer for you. Wish I could have been more helpful.

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

I have not had the drugs you are speaking about or at least don't remember if I did (chemo brain here). It was 18 years ago I had a bone marrow transplant for non hodgkins lymphoma but can say that I have had loss of memory that has not gotten better over the years and also I have a terrible time putting long thoughts together verbally. On paper I am fine but to say tell a doctor all of whats been going on with me in an appt. I have to make extensive notes and sometimes have to script half of it. It's so much work not to mention annoying. I have once asked a doctor to read what has been going on with me, felt it would be faster, and he refused saying it would 'take too long', grrrrrr. It took longer for me to fumble it out but that didnt matter so I did. However when I do that I come across as awkward and they translate that into not taking me seriously sometimes and its really hard to take.

I actually went to a Memory Clinic we have here in one of our hospitals who deals with lots of Alzheimers research and they did tests, still have to have the head CT, and the neurosurgeon said that see 'chemo brain' in there. It was the first time I have heard a specialist confirm it. He explained how some chemo drugs cross the blood brain barrier but he said that what that does is to sort of weaken a bit the foundation of the brain is how he put it - not really damage it (that part I didnt get the difference) but anywho he said that it weakens it just enough that natural things like aging say is not tolerated to the same degree as well as say the brain of someone who didnt have that exposure to chemo in the brain. Radiation I was unclear as to whether that affected chemo brain or not. He said there was no cure for this but there were some anti depressants that were being used with some success in restoring some function and also Ritalin which surprised me. He told me a couple of other things but I FORGOT. lol. Nothing that would truly help. Wait, it came to me - exercise. That was it. He said that it does help with memory to some degree.

The neurologist also told me that there are other things too that can affect cancer survivors after chemo treatment as to cognitive issues and they include stress and pain.
I wish I could help you with the specific drugs but sorry not sure if they were in my chemo cocktails. I did have adriamycin that damanged my heart and I do have neuropathy issues in my legs, feet and possibly hands that will not get any better. Everyone is different in treatments though even who have the same drugs as to side effects, keep that in mind.

Hope there is some info you can draw from my experiences even though I am not sure of whether I had either of the drugs you mentioned. Just generally chemo can produce memory and other cognitive disfunction and neuropathy. I just heard from some other survivor about balance issues and I just realized that maybe that's why I keep having several issues with losing my balance these last couple of years. Just thought I was clumbsy. Sheeeesh.

Anywho hope your side effects, or possible side effects resolve for you. Blessings, Bluerose

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network